Alert archive / South Dakota / Tornado Warnings in 2017

Tornado Warning 17, NWS Aberdeen, SD

September 19, 2017McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 19, 2017, 7:52 PM CDT for McPherson County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 7:52 PM CDT (00:52 UTC)
Expired
Sep 19, 2017, 8:16 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

513 
WFUS53 KABR 200052
TORABR
SDC089-200130-
/O.NEW.KABR.TO.W.0017.170920T0052Z-170920T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
752 PM CDT TUE SEP 19 2017

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Eastern McPherson County in north central South Dakota...

* Until 830 PM CDT
    
* At 752 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Long Lake, or 21 miles southeast
  of Ashley, moving northeast at 35 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Spring Creek Colony around 815 PM CDT. 
  Forbes and Elm Lake around 825 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4582 9873 4566 9909 4580 9926 4594 9906
      4594 9872
TIME...MOT...LOC 0052Z 231DEG 30KT 4579 9910 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Connelly
2 follow-up statements
502 
WWUS53 KABR 200100
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
800 PM CDT TUE SEP 19 2017

SDC115-200115-
/O.CON.KABR.TO.W.0016.000000T0000Z-170920T0115Z/
Spink SD-
800 PM CDT TUE SEP 19 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
SOUTHWESTERN SPINK COUNTY...
    
At 753 PM CDT, a confirmed tornado was located over Tulare, or 11
miles south of Redfield, moving northeast at 25 mph.

HAZARD...Damaging tornado and quarter size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Tulare and Twin Lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4477 9831 4466 9849 4468 9861 4476 9864
      4486 9849
TIME...MOT...LOC 0053Z 221DEG 20KT 4470 9854 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Dorn
823 
WWUS53 KABR 200116
SVSABR

Severe Weather Statement
National Weather Service ABERDEEN SD
Issued by National Weather Service Sioux Falls SD
816 PM CDT TUE SEP 19 2017

SDC089-200126-
/O.CAN.KABR.TO.W.0017.000000T0000Z-170920T0130Z/
McPherson SD-
816 PM CDT TUE SEP 19 2017

...THE TORNADO WARNING FOR EASTERN MCPHERSON COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A tornado watch remains in effect until midnight CDT for north
central and northeastern South Dakota.

LAT...LON 4582 9873 4566 9909 4580 9926 4594 9906
      4594 9872
TIME...MOT...LOC 0115Z 231DEG 30KT 4593 9886 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 19, 6:19 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 19, 6:19 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
619 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 603 PM CDT Tue Sep 19 2017

Tornado Watch 487 remains in effect through midnight CDT.
Thunderstorms appear to finally be developing. Parameters
describing how severe storms can become are all rather healthy
this evening, so the concern for large hail, damaging winds and
tornados persists through late this evening.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 255 PM CDT Tue Sep 19 2017

The threat for severe storms over the next couple of hours will be
the main forecast challenge.

As of 20Z, an area of low pressure is located over NW North
Dakota with a cold front approaching the Missouri River Valley.
Pre-frontal thunderstorms have developed within the past hour.
This convection developed a bit sooner than expected. An
approaching upper level trough will erode the remaining convective
inhibition with more widespread convection developing within the
next hour or two. Very high 0-6 km bulk shear values and steep low
level lapse rates, very large hail will be possible with some
thunderstorms. 0-1 km bulk shear values, along with high values
over 0-3 km SRH, there is a threat for tornadoes as well with
discrete supercells.

Storms should consolidate into the line of storms after 0Z with
damaging winds and hail becoming the main threat. While PWATS are
exceedingly high, fast storm motion will limit locally heavy
rainfall. The convection should exit this CWA before 9Z with dry
conditions expected on Wednesday.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 255 PM CDT Tue Sep 19 2017

The extended period starts off fairly quiet with the region between
high pressure to the east and a low pressure trough over the
Rockies. Dry conditions are anticipated until the trough/front
reaches the area Friday night. The boundary then looks to remain
nearly stationary from the western high plains to the western Great
Lakes through the weekend and into the day Monday, keeping
precipitation chances fairly high. Little in the way of instability,
so expect the precipitation to be generally just rain. High pressure
moves back in Monday night and Tuesday, bringing a return to dry
conditions.

Temperatures will be right around normal on Wednesday, with highs in
the lower to mid 70s. Warmer air moves in Thursday ahead of the
approaching boundary, with highs mainly in the 80s. Will be a fairly
tight temperature gradient on Friday as the front moves in, with
highs ranging from the mid 60s northwest to the mid 80s southeast.
Cooler air then settles in with the precipitation chances over the
weekend and with the high coming in behind it. Highs will be in the
upper 50s to mid 60s Saturday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 603 PM CDT Tue Sep 19 2017

A cold front along the Missouri River valley will be picking up
speed here over the next few hours, working east into MN by late
tonight. The low stratus and areas of fog from earlier today have
dissipated and guidance shows that, outside of convection, VFR
conditions are forecast over the next 24 hours. Thunderstorms have
been slow to get going this afternoon in this forecast area, but
it appears that the storms are beginning to fire up in the James
River valley and also back along the cold front over the Missouri
River valley. Some of these storms should become severe, with
large hail, damaging winds and even a tornado or two.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
317 AM CDT Tue Sep 19 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and evening
over eastern South Dakota and west central Minnesota as a strong
cold front moves east across the area. Damaging hail will be
possible. There is even a tornado threat, particularly from mid
afternoon into the early evening hours. However, the biggest
threat will be damaging winds over 60 mph, as storms likely form
a line or lines and move over far eastern South Dakota and western
Minnesota in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through this
evening. Wind, hail, tornado, and other reports can be relayed to
the Aberdeen National Weather Service by calling, or through our
Facebook and Twitter pages.

KF

In the hours before

Local storm report, Sep 19, 7:01 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 W RICHMOND LAKE REC A 45.55N 98.64W
09/19/2017  M1.50 INCH       BROWN              SD   PUBLIC

            56 MPH WIND GUST ALSO RECORDED.

&&

RL
Local storm report, Sep 19, 7:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 WNW FREDERICK         45.84N 98.53W
09/19/2017  E0.75 INCH       BROWN              SD   PUBLIC

&&

SRF
Local storm report, Sep 19, 7:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 SW VAYLAND            44.47N 98.82W
09/19/2017  E0.88 INCH       HAND               SD   EMERGENCY MNGR

&&

SRF
Local storm report, Sep 19, 7:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             7 SSW HILLSVIEW         45.58N 99.64W
09/19/2017  M1.75 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

SRF
Local storm report, Sep 19, 7:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             3 NW WESTPORT           45.68N 98.53W
09/19/2017  E1.00 INCH       BROWN              SD   CO-OP OBSERVER

            4 INCH DIAMETER APPLES BLOWN OFF TREE. 1.05
            INCHES OF RAIN FELL IN 20 MINUTES.

&&

RV
Local storm report, Sep 19, 7:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             6 WSW HOUGHTON          45.72N 98.31W
09/19/2017  M1.00 INCH       BROWN              SD   EMERGENCY MNGR

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:01 PM CDTTornado WarningABRCampbell, Edmunds, McPherson, Walworth29 min
Sep 19, 7:23 PM CDTTornado WarningABRMcPherson20 min
Sep 19, 7:29 PM CDTSevere Thunderstorm WarningABRBrown, Marshall46 min
Sep 19, 7:40 PM CDTTornado Warning Tornado observedABRSpink35 min
Sep 19, 7:46 PM CDTSevere Thunderstorm WarningABRBrown, Spink44 min
Sep 19, 8:12 PM CDTSevere Thunderstorm WarningABRBrown, Marshall33 min
Sep 19, 8:13 PM CDTTornado WarningABRClark, Spink32 min
Sep 19, 8:23 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink37 min
Sep 19, 8:28 PM CDTTornado WarningABRClark, Spink32 min
Sep 19, 8:41 PM CDTSevere Thunderstorm WarningABRBrown, Marshall34 min
Sep 19, 8:53 PM CDTTornado WarningABRClark, Codington, Day, Spink37 min
Sep 19, 9:24 PM CDTTornado WarningABRClark, Codington, Day36 min
Sep 19, 9:54 PM CDTTornado WarningABRCodington, Day, Grant, Roberts15 min
Sep 19, 10:43 PM CDTAreal Flood WarningABRCodington3 hr
Sep 19, 10:49 PM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Sep 19, 11:26 PM CDTSevere Thunderstorm WarningABRGrant, Roberts19 min

Nearby

Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.